Despite the essential role of insulin in the management of patients with insulin deficiency, insulin use can lead to adverse effects such as hypoglycaemia and weight gain. Rarely, crucial fluid retention can occur with insulin therapy, resulting in an oedematous condition. Peripheral or generalised oedema is an extremely rare complication of insulin therapy in the absence of heart, liver or renal involvement. It has been reported in newly diagnosed type 1 diabetes, in poorly controlled type 2 diabetes following the initiation of insulin therapy, and in underweight patients on large doses of insulin. The oedema occurs shortly after the initiation of intensive insulin therapy. We describe two adolescent girls with newly diagnosed type 1 diabetes, who presented with oedema of the lower extremities approximately one week after the initiation of insulin treatment; other causes of oedema were excluded. Spontaneous recovery was observed in both patients.
Keywords: type 1 diabetes.